ID/CC A 54-year-old white female complains of intermittent nausea and vomiting, headaches, fatigue, and blurred vision over the past 3 months.
HPI She describes objects as appearing yellow to her. She has a history of heart failure with chronic digoxin use as well as diuretics (may induce hypokalemia).
PE VS: bradycardia (HR 48); BP normal; no fever. PE: in no acute distress; slight increase inJVP; S3 present; rales at lung bases; mild hepatomegaly; ankle edema.
Labs CBC: normal. Lytes: hypokalemia. Elevated BUN; elevated creatinine. ECG: second-degree AV block with AV junctional rhythm.
Imaging CXR: moderate enlargement of the heart (due to long-standing CHF); no signs of lung infection.
Treatment Lower and space apart the dose. Correct hypokalemia. Digoxin-specific Fab antibody fragments.
Discussion Digoxin is a cardiac glycoside that inhibits the Na-K ATP-ase of cell membranes, causing an increase in intracellular sodium that results in an elevation in the intracellular calcium level, thereby causing positive inotropy. Renal failure may precipitate toxicity at normal therapeutic doses (excretion is decreased). Hypokalemia is a frequent predisposing factor for toxicity. ECG changes may vary widely; AV conduction disturbances, such as PAT with block, are characteristic, as are bigeminy, bradycardia, and flattened T waves.
Was this article helpful?